Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 72, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2007, 8:08 PM CDT for Gregory County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2007, 8:08 PM CDT (01:08 UTC)
- Expired
- May 5, 2007, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:10 PM CDT | HAIL 0.75 | 9 S Burke, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:33 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3132 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060108 SVRFSD SDC053-060200- /O.NEW.KFSD.SV.W.0072.070506T0108Z-070506T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 808 PM CDT SAT MAY 5 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 900 PM CDT * AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF GREGORY TO 8 MILES SOUTHWEST OF HERRICK...MOVING NORTHEAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 820 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4350 9937 4300 9948 4302 9895 4330 9904 $$ 08
2 follow-up statements
000 WWUS53 KFSD 060123 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 822 PM CDT SAT MAY 5 2007 SDC073-060145- /O.CON.KFSD.SV.W.0074.000000T0000Z-070506T0145Z/ JERAULD SD- 822 PM CDT SAT MAY 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR EASTERN JERAULD COUNTY... AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF ALPENA...OR ABOUT 21 MILES SOUTHWEST OF HURON...MOVING NORTH AT 60 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR SOUTHEAST SOUTH DAKOTA. LAT...LON 4409 9856 4411 9842 4420 9835 4420 9856 $$ CHAPMAN
000 WWUS53 KFSD 060159 RRA SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 859 PM CDT SAT MAY 5 2007 SDC053-060209- /O.EXP.KFSD.SV.W.0072.000000T0000Z-070506T0200Z/ GREGORY SD- 859 PM CDT SAT MAY 5 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREGORY COUNTY EXPIRES AT 900 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4350 9937 4300 9948 4302 9895 4330 9904 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:05 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 5, 5:05 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SAT MAY 5 2007
.DISCUSSION...
STG AND DEEP SSELY FLOW OF VERY MOIST UNSTABLE AIR PULLING E/W WMFNT
NWD INTO FAR SRN CWA ATTM...AND SHOULD MOVE NORTH MAYBE PAST I90
LATER TNGT. VARIOUS WAVES ALOFT ROTATING NNE AROUND STG UPR TROF IN
ERN RCKYS...WILL CONTINUE TO GENERATE TSTMS...SOME SVR/HVY...WITH
CELLS MOVG NWD AND AREA EVENTUALLY ENEWD OVR CWA TNGT...CONTINUING
THRU SUN NGT. MAIN SVR THREAT ALG AND WEST OF I29 TNGT...SHIFTING
A LIT FURTHER EAST SUN AFTN AND EVE AS LOW LVL FOCUS SHIFTS EAST.
SHEAR IS GOING TO CONTINUE TO INCREASE ACROSS THE WESTERN PLAINS AS
SYSTEM TO THE WEST CONTINUES TO GET WOUND UP. AS STORMS BECOME
SURFACE BASED LATE THIS AFTERNOON...EXPECT TORNADO THREAT TO
CONTINUE THROUGH LATE EVENING HOURS. BOUNDARY LAYER WILL HAVE A HARD
TIME DECOUPLING TONIGHT...BUT EXPECT THREAT TO GRADUALLY EVOLVE INTO
MORE OF A HEAVY RAIN THREAT AFTER MIDNIGHT. WILL KEEP FLOOD WATCH
GOING TONIGHT INTO TOMORROW. NAM SEEMS TOO SLOW MOVG BOUNDARY EAST
AND FASTER GFS LOOKS BTR. DEFINITELY KEPT FLOOD WATCH IN ONGOING
AREA WITH SATURATED GROUND AND GENERAL ADDITIONAL AMOUNTS OF 2 TO 4
INCHES RAINFALL EXPCD. OVERALL PREV FCST THRU EXTD IN THE BALLPARK
WITH FAIRLY MINOR ADJUSTMENTS FOR NOW...BUT SURE TO BE IN A STATE OF
FLUX AS NRN STREAM BATTLES SRN STREAM FOR DOMINANCE.
&&
.AVIATION...
LOW PRESSURE WILL CONTINUE TO INTENSITY LATE THIS AFTERNOON...
PRODUCING VERY STRONG SRLY FLOW. SOUTHERLY WINDS IN EXCESS OF
40 KTS ARE LIKELY BY EARLY EVENING ONLY A FEW THOUSAND FEET ABOVE
THE GROUND. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON INTO THIS
EVENING...SOME PRODUCING LARGE HAIL AND TORNADOES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ001-012-020-031.
MN...FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ071-097-098.
NE...FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ013-014.
SD...FLOOD WATCH THROUGH MONDAY MORNING FOR SDZ039-040-054>056-061-
062-066-067-069>071.
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR SDZ038-050-052-053-
057>060-063>065-068.
&&
RYRHOLMHazardous weather outlook, May 5, 4:09 AM CDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 AM CDT SAT MAY 05 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 409 AM CDT SAT MAY 05 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR MAINLY ALONG AND WEST OF INTERSTATE 29 THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS WILL BECOME SEVERE MAINLY ALONG AND WEST OF INTERSTATE 29. THESE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL. THE GREATEST THREAT FOR TORNADOES WILL BE LATE THIS AFTERNOON AND EVENING...WEST OF A HURON TO SIOUX CITY LINE. FLOODING... HEAVY RAINS WILL OCCUR AT TIMES THROUGH TONIGHT ALONG AND WEST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SUNDAY. HOWEVER...THE MAIN THREAT ON SUNDAY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ALONG AND WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM BETWEEN INTERSTATE 29 AND THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 5, 7:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG BRIDGEWATER 43.55N 97.50W
05/05/2007 MCCOOK SD TRAINED SPOTTER
VERY STRONG WINDS AND PEA SIZE HAIL. SOME TREES REPORTED
TO BE DOWN
0710 PM HAIL CHAMBERLAIN 43.81N 99.32W
05/05/2007 E0.88 INCH BRULE SD TRAINED SPOTTER
0712 PM HAIL CHAMBERLAIN 43.81N 99.32W
05/05/2007 M1.25 INCH BRULE SD EMERGENCY MNGR
&&
DMORINLocal storm report, May 5, 7:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CHAMBERLAIN 43.81N 99.32W
05/05/2007 M1.00 INCH BRULE SD TRAINED SPOTTER
0723 PM TORNADO 22 E MITCHELL 43.73N 97.59W
05/05/2007 MCCOOK SD LAW ENFORCEMENT
JUST WEST OF SPENCER SD
&&
DMORINLocal storm report, May 5, 7:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TORNADO 22 E MITCHELL 43.73N 97.59W
05/05/2007 MCCOOK SD TRAINED SPOTTER
LARGE WEDGE TORNADO 3 TO 4 N OF SPENCER SD
&&
DMORINLocal storm report, May 5, 7:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 22 E MITCHELL 43.73N 97.59W
05/05/2007 MCCOOK SD EMERGENCY MNGR
TORNADO DAMAGED IN SPENCER SD
&&
DMORINLocal storm report, May 5, 8:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL LOOMIS 43.79N 98.11W
05/05/2007 M0.88 INCH DAVISON SD LAW ENFORCEMENT
0733 PM TORNADO 23 E MITCHELL 43.73N 97.57W
05/05/2007 MCCOOK SD LAW ENFORCEMENT
ONE MILE EAST OF HWY 25. 247ST AVE. NEAR SPENCER, SD
0735 PM FLOOD 22 E MITCHELL 43.73N 97.59W
05/05/2007 MCCOOK SD NWS EMPLOYEE
7 NORTH OF I90...WATER OVER HWY 25
0735 PM TORNADO 20 E MITCHELL 43.73N 97.63W
05/05/2007 HANSON SD NWS EMPLOYEE
6 MILES N OF I90 ON HWY 25
0739 PM TORNADO 3 NW CANOVA 43.91N 97.55W
05/05/2007 MINER SD TRAINED SPOTTER
0756 PM TORNADO 5 E CARTHAGE 44.17N 97.61W
05/05/2007 MINER SD TRAINED SPOTTER
&&
DMORINLocal storm report, May 5, 8:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 7 W WOLSEY 44.41N 98.62W
05/05/2007 M1.00 INCH BEADLE SD EMERGENCY MNGR
LOCATION 205TH STREET AND 378 AVE
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:03 PM CDT | Tornado Warning | FSD | McCook | 27 min |
| May 5, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 25 min |
| May 5, 7:09 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 51 min |
| May 5, 7:09 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 36 min |
| May 5, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 37 min |
| May 5, 7:26 PM CDT | Tornado Warning | FSD | Hanson, McCook, Miner | 34 min |
| May 5, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 52 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 17 min |
| May 5, 7:53 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 28 min |
| May 5, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 34 min |
| May 5, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 44 min |
| May 5, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 40 min |
| May 5, 8:27 PM CDT | Tornado Warning | FSD | Beadle | 12 min |
| May 5, 9:08 PM CDT | Flash Flood Warning | FSD | Brule | 112 min |
| May 5, 9:21 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 24 min |
| May 5, 10:46 PM CDT | High Wind Warning | FSD | Brookings, Lincoln, Minnehaha, Moody | 8 hr |
| May 5, 11:28 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 32 min |
| May 5, 11:53 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.